Originally Posted by dixiepeep
I am 42 year old white female with Mitral Valve Prolaspe. I do not have symptoms besides a little pain in the center of my chest when I am tired. I enjoy biking and playing with my children but I am no athlete. I am 5 feet tall and overweight. My BMI is 25. I have been dieting so now I find out I need my gallbladder removed. My EKG was off so I am being sent to a cardio doctor immediately. My question is what effects the results of EKG's? I recently had an Echo and it was normal. My doctor recently put me on Lasix and Potassium for high BP instead of changing my BP med which is Lotrel 5/10. Also, I had taken a Claritin D tablet the day the EKG was done. Would those meds have thrown the EKG off? A month ago I was cleared to take a biking class and did so. I was slow but I really enjoyed it and did not have any bad effects. I admit that when I see the doctor I am nervous. The nurse that did the EKG did it so fast that I did not realize it was over. I am more nervous now and I am pain from the gallbladder. I do not to take pain meds especially Vicodin which seems to be every doctors favorite for some reason.
Yes, indeed, medication will affect EKG. But the interpretation of EKG should take that into consideration.
The EKG can or should be able to detect heart muscle damage, enlarged heart, etc. Probably the best test for rhythm disorders, and the echo is better for valve disorder and any structual abnormalities and functioning capacity.
I was given lasix for a year for congested heart failure. It is a very powerful drug and blocks absorption of salts and fluids in the kidney and is a diuretic. If there is a kidney problem the sudden loss of water and elctrolytes (proper balance of eletrolytes for normal EKG result!!) can exacerbate a kidney problem. With that medication you should have your kidney function monitored regularily.
It is my understanding Lasix does not deplete potassium as does some other diuretics. My experience with Lasix did not require potassium! Too much potassium can cause another medical problem.
Lenin's mother was on Lasix so he may have an opinion and more knowledge of the drug than I. It seems to me, I would have been given potassium supplements!? Frankly, I question Lasix as appropriate based on the information you provide.